Tornado, Cheyenne
- When
- July 21, 6:30 PM MST
- Where
- Cheyenne County, 7 mi N of Bird City
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -101.533
Brief touchdown over open fields. No known damage.
1 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 1:15 PM MST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT MON JUL 21 2003 TONIGHT...BY 03Z COLD FRONT WILL LIE FROM FLAGLER TO MCCOOK. SEVERE PARAMETERS ARE IMPRESSIVE IN AN AREA OUTLINED BY THE MESOETA CONVECTIVE PARAMETERIZATION OUTPUT...BASICALLY NORTH OF I-70 AND EAST OF THE COLORADO BORDER. 0-6 KM SHEAR VALUES WILL BE GREATER THAN 45 KTS IN THIS AREA...SO SUPERCELLS WILL BE POSSIBLE...AND SHEAR VALUES GREATER THAN 60 KTS WILL EXIST IN AN AREA BOUNDED BY HIGHWAYS 36 AND 25 IN THE NORTHEASTERN FORECAST AREA...WITH AN ENHANCED THREAT FOR SUPERCELLS AND POSSIBLE TORNADOES. ACTIVITY WILL END FROM WEST TO EAST BY 09Z. NORTHEASTERLY SURFACE WINDS WILL ADVECT HIGH POST FRONTAL RELATIVE HUMIDITY INTO THE REGION BETWEEN 09Z-12Z...AND WILL MENTION PATCHY FOG ALONG KANSAS/COLORADO BORDER WHERE ETA/GFS OVERLAP WITH 90-95% VALUES. TUESDAY...HIGH PRESSURE SETTLES IN WITH EASTERLY THEN SOUTHEASTERLY SURFACE WINDS. COOLER AND LESS HUMID. MOS GUIDANCE IN GOOD AGREEMENT WITH HIGHS IN THE UPPER 70S TO LOWER 80S...WHICH MAY BE A LITTLE OPTIMISTIC GIVEN STRONG JULY INSOLATION...AND WILL GO CLOSER TO LOWER AND MIDDLE 80S AS SUGGESTED BY 700 MB TEMPERATURES AND ETA 2 M GUIDANCE. WEDNESDAY...HEAT AND MOISTURE BEGIN TO REBOUND. ETA 2 M/700 MB TEMPERATURES SUGGEST LOWER TO MIDDLE 90S. NORTHWEST FLOW ALOFT WITH EMBEDDED VORTICITY MAXIMUM SLIDING THROUGH BETWEEN 18Z AND 00Z ON THE ETA...SLIGHTLY FASTER BY THE GFS. MOISTURE/INSTABILITY GREATEST IN COLORADO (K INDICES/TOTAL TOTALS) AND ATMOSPHERE UNCAPPED...BUT TIMING OF FEATURE IS NOT IDEAL FOR CONVECTION AND WILL WITHHOLD MENTION TO AVOID FLIP FLOPPING FORECAST. THURSDAY...GFS 700 MB TEMPERATURES/HEIGHTS SUPPORT UPPER 90S TO LOWER 100S WEST TO EAST...SLIGHTLY ABOVE ETA 2 M GUIDANCE. WILL COMPROMISE BETWEEN THE TWO. ONCE AGAIN A 500 MB VORTICITY MAXIMUM COMES THROUGH IN THE NORTHWEST FLOW IN THE AFTERNOON...FOLLOWED BY A 700 MB SHORTWAVE THURSDAY NIGHT. DESPITE A MOISTURE/INSTABILITY AXIS IN PLACE ACROSS WESTERN ZONES NOT MUCH LIFT DEPICTED BY THE GFS AND CAP MUCH STRONGER. EXTENDED (FRIDAY THROUGH MONDAY)...UPPER RIDGE REACHES THE PEAK OF ITS INFLUENCE FOR THE AREA ON FRIDAY. 700 MB TEMPERATURES/HEIGHTS CONTINUE TO SUPPORT HIGH TEMPERATURES 100-105. GFS PROBABLY SUFFERING FROM CONVECTIVE FEEDBACK FRIDAY NIGHT...WHILE ECMWF HAS RIDGING ALOFT OVER CENTRAL PLAINS. WILL TRIM POPS TO SLIGHT CHANCE SOUTH OF INTERSTATE 70 BUT KEEP CHANCE GOING NORTH CLOSER TO DYNAMICS/700 MB SHORTWAVE MOVING THROUGH NEBRASKA. ON SATURDAY WILL ADD SLIGHT CHANCE FOR MORNING THUNDER IN THE EAST AS CONVECTION MAY LINGER WITH 700 MB TROUGH AXIS FORECAST TO BE NEAR MCCOOK AT 12Z. 850/700 MB TEMPERATURES COOLER COMPARED TO FRIDAY IN THE WAKE OF THIS DISTURBANCE...AND WILL LOWER HIGHS ACCORDINGLY. COLD FRONTAL PASSAGE STILL TIMED FOR SATURDAY NIGHT AND WILL HAVE CHANCE POPS GOING WITH THE FRONT. COOLER/DRIER AIR FILTERS IN FOR SUNDAY...AND 700 MB DEW POINTS LOOK TOO DRY FOR PRECIPITATION IN THE EAST...BUT LATE AFTERNOON/EARLY EVENING THUNDER POSSIBLE IN COLORADO WHERE UPSLOPE DRIVEN LIFT MAXIMIZED AND BETTER MOISTURE IN PLACE. MONDAY...RETURN FLOW/REBOUNDING 850/700 MB TEMPERATURES WILL RESULT IN WARMING TEMPERATURES AND SLIGHT CHANCES FOR THUNDER LATE IN THE WEST. .GLD...NONE. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1006 AM MDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL GATHER NEAR THE VICINITY OF THE KANSAS AND NEBRASKA STATE LINE THIS AFTERNOON. AS AFTERNOON TEMPERATURES WARM INTO THE MID 90S TO NEAR 100 DEGREES...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL WORK IN TANDEM TO IGNITE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING...PRIMARILY NORTHEAST OF A LINE FROM YUMA COLORADO TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THE THREAT FOR TORNADOES AND MORE WIDESPREAD SEVERE WEATHER IS EXPECTED NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE KANSAS. THUNDERSTORMS WILL MOVE SOUTHEAST AROUND 30 MPH... EXITING THE TRI-STATE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE TRI-STATE AREA THURSDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. SR
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-220300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 350 PM MDT MON JUL 21 2003 ...TORNADO WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR THE TRI STATE AREA UNTIL 9 PM MDT (10 PM CDT)... SOUTHEASTERLY WINDS HAVE BROUGHT WARM AND MOIST AIR INTO THE TRI STATE REGION. A COLD FRONT DROPPING OUT OF NEBRASKA WILL PROVIDE AMPLE LIFT FOR THUNDERSTORM DEVELOPMENT. IN ADDITION...STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE MAY ALLOW SOME OF THESE THUNDERSTORMS TO ORGANIZE INTO ROTATING SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT MON JUL 21 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 4 NW BENKELMAN NE .75 INCH HAIL
07/21/03 DUNDY REPORTED BY PUBLIC.The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 tornado, 1 hail. Local standard time, as filed.
Brief touchdown over open fields. No known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370567, 5370568.